Florida, 2005

Hail in Florida, August 13, 2005

August 13, 2005 · NWS MLB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 13, 2:00 PM EST, 4 hours 25 minutes earlier.

Area forecast discussion, Aug 13, 2:00 PM EST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT AUG 13 2005

.DISCUSSION...

...BELOW NORMAL RAIN CHANCES NEXT WEEK...

DIURNAL CONVECTION HAS STRUGGLED SO FAR.  AS OF 18Z...ONLY ISOLD
COVERAGE S OF KVRB AND AROUND THE N SHORE OF LAKE OKEECHOBEE...AND
EVEN THESE HAVE BEEN UNREMARKABLE SO FAR. WEST COAST SEA BREEZE HAS
FULLY FORMED WHILE THE EAST COAST BREEZE WAS JUST PUSHING N OF KVRB
AS OF 18Z.  SUSPECT THE RIDGE AXIS OVERHEAD IS ENHANCING LOCAL
SUBSIDENCE AND DELAYING CONVECTION.

WEAK STEERING FLOW WITH THE DLM RIDGE OVERHEAD WILL PREVENT THE
SEABREEZE FROM INTERACTING S OF THE CAPE.  THERE IS A POSSIBILITY
THAT STORMS OVER THE BIG BEND REGION WILL KICK OUT AN OUTFLOW
BOUNDARY THAT COULD INTERACT WITH THE SEABREEZE NORTH OF THE
CAPE...BUT THE SEABREEZE HAS TO MAKE IT UP THERE FIRST.  GIVEN THE
RATHER PALTRY LOOKING CU FIELD OVER MOST OF THE CWA...IT WOULD
APPEAR THAT STORM FORMATION OVER THE INTERIOR/NRN COAST IS GOING TO
BE ISOLD AT BEST.

CANNOT COMPLETELY RULE OUT THE POSSIBILITY OF STRONG STORMS FORMING
ALONG ANY MESOSCALE COLLISION BOUNDARIES...PRIMARILY DUE TO THE FACT
THAT THE FEW THAT MAY FORM WILL HAVE THE JUICED-UP AIRMASS ALL TO
THEMSELVES.  HOWEVER...THAT SCENARIO DOES NOT APPEAR TO BE IN THE
MAKING THIS TIME AROUND.  WILL CARRY ISOLD POPS OVER THE
INTERIOR/NRN COAST THRU 02Z...CENTERAL/SRN COAST WILL HAVE THE
SILENT 10%.  NO SIG WX ANTICIPATED AFT 02Z.

SUNDAY AND MONDAY...HIGH PRESSURE RIDGE AXIS ACROSS THE FLORIDA
PENINSULA WILL DEEPEN AND STRENGTHEN PRODUCING WARM (STABLE) TEMPS
ALOFT. PWATS WILL REMAIN AROUND 2 SUNDAY WHICH SHOULD BE SUFFICIENT
TO SPARK SCATTERED (50%) AFTN STORMS OVER THE INTERIOR. THE SEA
BREEZE BOUNDARY WILL DEVELOP EARLIER AND PUSH INLAND MORE EASILY
THAN TODAY...SO LOWER POPS (30%) NEAR THE COAST ESP S OF THE CAPE.
DESPITE SIMILARLY HIGH PWATS MONDAY...INCREASING SUPPRESSION AND
WARMTH AT H5 FROM MID LEVEL HIGH NOSING IN FROM THE EAST WILL LIMIT
CONVECTIVE COVERAGE. SO HAVE LOWERED POPS TO 30-35% INTERIOR AND
20-25% COAST.

TUE-SAT...FORECAST AREA WILL BE UNDER DEEP LAYER RIDGING WITH STRONG
MID LEVEL HIGH PRESSURE PROPAGATING WEST ACROSS THE PENINSULA
THROUGH MIDWEEK. THIS WILL BE ACCOMPANIED BY WARMING AND DRYING
ALOFT SO RAIN CHANCES WILL BE MUCH BELOW NORMAL. MID 90S INTERIOR
WITH FEW CLOUDS TO PROVIDE MUCH RELIEF AND LITTLE CHANCE FOR RAIN. A
MORE PROMINENT ONSHORE FLOW WILL KEEP DIURNAL TEMP RANGE LIMITED
ALONG THE COAST...NOT AS HOT DURING THE DAY AS THE INTERIOR BUT WARM
AND HUMID OVERNIGHTS. WILL NEED TO WATCH HEAT INDICES MID WEEK AS
SFC DEWPOINTS WILL REMAIN ELEVATED...DESPITE THE DRIER AIR ALOFT.
RAIN CHANCES EXPECTED TO SLOWLY RETURN TO CLIMO FRI-SAT OVER THE
INTERIOR...BUT REMAINING LOWER ALONG THE COAST. WILL NOT INCLUDE
OVERNIGHT AND MORNING COASTAL SHOWERS AT THIS TIME BUT THEY ARE A
POSSIBILITY ALONG THE COAST ESP LATE IN THE WEEK.

&&

.MARINE...GOOD BOATING CONDITIONS TO CONTINUE AS LOW LEVEL RIDGE
AXIS REMAINS ACROSS THE FL PENINSULA NEXT SEVERAL DAYS. ONSHORE FLOW
WILL DEVELOP BY AFT EACH DAY AS THE SEA BREEZE BOUNDARY PUSHES
INLAND. A SMALL LONG PERIOD SWELL IS ABOUT THE ONLY MINOR IMPACT
EXPECTED FROM DISTANT TC IRENE. THE SWELL WILL BE THE PRIMARY
COMPONENT TO WAVE HEIGHT...AS WIND WAVES WILL BE ALMOST NEGLIGIBLE.

&&

.AVIATION...ISOLD IFR TSRA OVER THE COASTAL COUNTIES S OF KMLB THRU
22Z AND ISOLD IFR TSRA BETWEEN KMCO AND KDAB BETWEEN 21Z AND 02Z.
VFR CONDITIONS ALL SITES BY 14/04Z...CONTINUING THRU 14/15Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  76  92  75  90 /  20  40  20  30
MCO  76  94  77  93 /  20  50  20  40
MLB  76  91  75  90 /  10  30  20  30
VRB  76  91  76  90 /  10  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRAGAW
LONG TERM....KELLY
Hazardous weather outlook, Aug 13, 4:12 AM EST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
512 AM EDT SAT AUG 13 2005

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
140900-
COASTAL VOLUSIA-COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE-
COCOA BEACH TO JUPITER INLET OUT TO 20 NM-
FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE-
FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM-INDIAN RIVER-
INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-
ORANGE-OSCEOLA-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE-
512 AM EDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
ISOLATED LIGHTNING STORMS WILL INITIALLY DEVELOP AROUND MIDDAY...
MAINLY SOUTH OF THE CAPE AND ALONG THE TREASURE COAST. ADDITIONAL
SCATTERED STORMS WILL FORM OVER THE CENTRAL FLORIDA INTERIOR AND NEAR
LAKE OKEECHOBEE BY MID AFTERNOON. THE ACTIVITY WILL MOVE INTO THE
NORTHERN COASTAL COUNTIES NEAR DAYTONA BEACH LATE IN THE DAY AND
EARLY THIS EVENING. A FEW STORMS WILL BECOME STRONG AND WILL PRODUCE
FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS BETWEEN 50 AND 60 MPH
AND COIN-SIZED HAIL.

...FLOOD IMPACT...
WITH LIGHT WINDS...STORM MOTION IS EXPECTED TO BE SLOW AND ERRATIC.
RAINFALL AMOUNTS IN A FEW STRONG STORMS WILL BE BETWEEN 2 AND 3
INCHES...GENERALLY FALLING IN AN HOUR OR LESS. THESE HEAVY RAINS WILL
RESULT IN CONSIDERABLE PONDING OF WATER ON ROADWAYS...AND WILL LIKELY
LEAD TO SOME MINOR FLOODING...ESPECIALLY IN AREAS WHICH HAVE RECEIVED
RECENT HEAVY RAINS.

...RIP CURRENT IMPACT...
SWELLS FROM DISTANT TROPICAL STORM IRENE WILL CONTINUE TO IMPACT THE
COASTAL WATERS AND BEACHES TODAY. THIS WILL RESULT IN A HIGHER RISK
FOR DANGEROUS RIP CURRENTS. ALWAYS REMEMBER TO SWIM NEAR A LIFEGUARD.

...MARINE THUNDERSTORM GUST IMPACT...
STORMS THAT FORM OVER LAND DURING THE LATE AFTERNOON AND EVENING
ARE EXPECTED TO DRIFT ACROSS THE COAST...ESPECIALLY FROM BREVARD
COUNTY NORTHWARD. FREQUENT LIGHTNING AND WIND GUSTS TO 35 KNOTS WILL
OCCUR WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST WITH
THE HIGHEST COVERAGE ACROSS THE INTERIOR COUNTIES. OCEAN SWELLS
FROM DISTANT TROPICAL CYCLONE IRENE WILL CONTINUE INTO EARLY NEXT
WEEK...ALONG WITH A SIGNIFICANT THREAT FOR RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION ARE ASKED TO SELF ACTIVATE IF SEVERE WEATHER
WARNINGS ARE ISSUED OR BECOMES IMMINENT.

In the hours before

Special weather statement, Aug 13, 5:56 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
656 PM EDT SAT AUG 13 2005

FLZ045-132345-
ORANGE-
656 PM EDT SAT AUG 13 2005

...STRONG STORM CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH OVER
CENTRAL ORANGE COUNTY...

AT 648 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS AND FREQUENT LIGHTNING
OVER THE CITY OF ORLANDO...MOVING SOUTH AT 5 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE CONWAY...PINE CASTLE AND BELLE ISLE.

JP

The radar

The Melbourne radar (KMLB), 86 km away, was scanning. The volume nearest the first event began at 23:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
August 13, 6:25 PM EST
Where
Orange County, Winter Park
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
28.600, -81.333

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472519.